Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 19, NWS Tucson, AZ

July 14, 2009Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2009, 6:26 PM MST for Santa Cruz County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2009, 6:26 PM MST (01:26 UTC)
Expired
Jul 14, 2009, 7:00 PM MST
In force
34 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 63 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2009-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2009-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4143 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 150126
SVRTWC
AZC023-150200-
/O.NEW.KTWC.SV.W.0019.090715T0126Z-090715T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
626 PM MST TUE JUL 14 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 700 PM MST

* AT 624 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR NOGALES...AND MOVING WEST
  AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO
  RICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3134 11102 3147 11099 3148 11085 3134 11080
TIME...MOT...LOC 0126Z 075DEG 6KT 3139 11088

$$
2 follow-up statements
000 
WWUS55 KTWC 150145
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
645 PM MST TUE JUL 14 2009

AZC023-150200-
/O.CON.KTWC.SV.W.0019.000000T0000Z-090715T0200Z/
SANTA CRUZ AZ-
645 PM MST TUE JUL 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST
FOR SOUTH CENTRAL SANTA CRUZ COUNTY...

AT 643 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NOGALES...MOVING WEST 
AT 5 MPH.

LAT...LON 3134 11102 3147 11099 3148 11085 3134 11080
TIME...MOT...LOC 0145Z 075DEG 6KT 3138 11092

$$
000 
WWUS55 KTWC 150202
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
702 PM MST TUE JUL 14 2009

AZC023-150211-
/O.EXP.KTWC.SV.W.0019.000000T0000Z-090715T0200Z/
SANTA CRUZ AZ-
702 PM MST TUE JUL 14 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY HAS EXPIRED...

THE THUNDERSTORM IN THE VICINITY OF THE CITY OF NOGALES THAT 
PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED BELOW SEVERE 
LEVELS. THUS...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO 
EXPIRE.

LAT...LON 3134 11102 3147 11099 3148 11085 3134 11080
TIME...MOT...LOC 0145Z 075DEG 6KT 3138 11092

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:28 PM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 14, 2:28 PM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
228 PM MST TUE JUL 14 2009

.SYNOPSIS...HIGH PRESSURE ALOFT OVER NEW MEXICO WILL REMAIN IN PLACE
THROUGH FRIDAY AS AN UPPER LEVEL LOW OVER THE SOUTHERN BAJA
PENINSULA LIFTS NORTH TOWARD SOUTHERN CALIFORNIA. SOUTHEAST FLOW
DEVELOPING BETWEEN THESE TWO SYSTEMS WILL DRAW DEEPER MONSOON
MOISTURE NORTH AND LEAD TO A BETTER CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS. ONCE THE DISTURBANCE LIFTS INTO THE GREAT
BASIN THIS WEEKEND...THE HIGH WILL MOVE INTO ARIZONA...LEADING TO
LESS THUNDERSTORMS AND A RETURN TO NEAR RECORD HEAT.

&&

.DISCUSSION...TSTMS WERE DEVELOPING AS EXPECTED NEAR THE MOISTURE
BOUNDARY BETWEEN 1.5+ INCH PRECIPITABLE WATER ALONG AND SOUTH OF THE
BORDER...AND MUCH DRIER AIR TO THE NORTH. OUR MAIN CONCERN WILL BE
FOR TSTMS THROWING OFF A MICROBURST OR TWO DUE TO OUR INVERTED-V
SOUNDINGS...OR IF A FEW TSTMS CAN CLUSTER AND PUSH LARGER OUTFLOWS
NORTH. LATER TONIGHT...UNCERTAINTY INCREASES AS TSTMS OVER MEXICO
CONSOLIDATE INTO EITHER A COUPLE OF MESOSCALE CONVECTIVE SYSTEMS OR
A FULL SCALE MESOSCALE CONVECTIVE COMPLEX...WITH THEIR DEEP OUTFLOWS
PUSHING INTO SOUTHERN AZ LATE TONIGHT. HAVE PURPOSELY KEPT LOW POPS
PAST MIDNIGHT CLOSE TO THE BORDER...ALTHOUGH THIS MAY NOT BE FAR
ENOUGH NORTH IF THE COMPLEX IS TOO CLOSE AND/OR OUTFLOWS END UP TOO
MOISTURE-RICH. EVENING SHIFT WILL BE IN A BETTER POSITION TO MONITOR
EXACTLY WHERE THE COMPLEX CONSOLIDATES AND ADJUST POPS UP OR DOWN
ACCORDINGLY.

MODELS ARE JUST STARTING TO GET A CLUE ABOUT THE 700-MILE-WIDE UPPER
LOW OVER SOUTHERN BAJA AND THE POSSIBILITY OF AT LEAST A MODEST GULF
SURGE LATE TONIGHT AS THIS FEATURE MAKES ITS TURN NNW. GFS SEEMS TO
HAVE A BETTER HANDLE ON IT...BUT EVEN THAT MODEL IT IS STILL TOO
WEAK AND NOT LARGE ENOUGH. GFS BUFR SOUNDINGS ARE INTERESTING IT
THAT THEY DO INDEED SHOW A SURGE MAKING IT INTO SOUTHERN AZ...WITH
SOMEWHAT HIGHER PRECIP WATER...BETTER LEVEL MOISTURE... DECENT SE
STEERING FLOW AND RESPECTABLE 850-500MB BULK SHEAR. BUT THEY ALSO
SHOW A COOLER BOUNDARY LAYER CAPPED BY A WARM/DRY RESIDUAL BOUNDARY
LAYER AT 800-750MB. THAT PROBABLY EXPLAINS WHY THE GFS IS CALLING
FOR A 6-10 DEGREE TEMP DROP...NO SURFACE-BASED CAPE...AND ONLY
ISOLATED TSTM COVERAGE. NAM12 IS BONE DRY. THEN THERE IS THE
UNCERTAINTY ABOUT WHAT ROLE LEFTOVER MESOSCALE CONVECTIVE VORTICES
MAY PLAY TOMORROW...NOT TO MENTION THE FACT THAT THE UPPER HIGH IS
IN SOUTHERN NM AND NOT SOME PLACE MORE FAVORABLE. WITH THIS IN
MIND...WE HAVE NUDGED POPS UP ONLY SLIGHTLY WED/WED NIGHT DESPITE
THE MUCH BETTER UPPER LEVEL ENVIRONMENT...WHILE WE WAIT AND SEE HOW
THE SURGE AND OVERNIGHT TSTMS PLAY OUT. IF WE END UP WITH A STRONGER
AND DEEPER SURGE COUPLED WITH FULL SUN...MUCH HIGHER POPS AND
STRONGER WORDING WOULD BE IN ORDER. HAVE ALSO PLAYED THU
CONSERVATIVELY SINCE CONVECTIVE POTENTIAL WILL DEPEND ON WHAT
HAPPENS TOMORROW. DYNAMICS LOOKS JUST AS GOOD ON THU AS THE UPPER
LOW MOVES INTO S CA AND WE REMAIN ON THE DIVERGENT E FLANK...BUT BY
THEN WE COULD BE WORKED OVER AND IN DEBRIS CLOUDS. ALL THIS IS A
LONG WINDED WAY OF SAYING WE COULD BE PRETTY ACTIVE WED AND/OR
THU...BUT THERE IS STILL A LOT OF DEVIL IN THE DETAILS.

ONCE THE UPPER LOW LIFTS INTO THE GREAT BASIN FRI...THE EAST COAST
TROUGH WILL AMPLIFY AS THE UPPER HIGH RETROGRADES INTO AZ. MODELS
STILL MANAGE TO SUPPORT ISOLATED TSTMS AS WEAK RIPPLES ROTATE AROUND
THE HIGH AND WORK ON RESIDUAL MOISTURE. THAT IS NOT UNCOMMON WHEN
THE UPPER HIGH IS DIRECTLY OVER AZ...BUT UNFORTUNATELY THAT SCENARIO
IS USUALLY ACCOMPANIED BY UNCOMFORTABLY HOT DAYS AND VERY WARM
NIGHTS. 12Z MEX NUMBERS HAVE NUDGED UPWARD WITH 850-700MB
THICKNESSES SUPPORTING NEAR RECORD HIGHS. WILL HOLD JUST SHORT OF
HEAT ADVISORY CRITERIA SINCE THE MODEL HEIGHTS/THICKNESSES WERE A
LITTLE OVERDONE LAST WEEKEND...AND THE ECMWF ALONG WITH A MINORITY
OF ENSEMBLE MEMBERS ARE STILL HINTING AT A MORE 4 CORNER/N AZ RIDGE
PLACEMENT.

&&

.AVIATION...ISOLATED TSTMS HAVE DEVELOPED AS EXPECTED THIS AFTERNOON
AND WILL CONTINUE INTO EARLY EVENING. BEST CHANCE OF BRIEF MVFR
+TSRA AND GUSTS TO 40KTS IS AT KOLS...WITH GUSTY OUTFLOWS/VCTS
PROBABLY AFFECTING BOTH KTUS AND KDUG LATE THIS AFTERNOON OR
EVENING. OUTSIDE THUNDERSTORMS...EXPECT NORMAL DIURNAL WIND TRENDS
THIS EVENING. WIND FORECAST MORE UNCERTAIN AFTER 06Z SINCE THERE IS
A CHANCE THAT OUTFLOWS FROM TSTMS IN SONORA WILL PUSH N OF THE
BORDER AFTER 06Z. IF THAT OCCURS...WINDS COULD BECOME GUSTY FOR A
COUPLE OF HOURS FROM THE S OR SE. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A MOISTURE INCREASE IS EXPECTED TONIGHT AND WED
WHICH WILL BRING A BETTER CHANCE OF THUNDERSTORMS AND WETTING RAINS
WEDNESDAY THROUGH FRIDAY. OUTSIDE OF THUNDERSTORM OUTFLOWS...WINDS
WILL NOT BE A CONCERN AS THEY WILL REMAIN DIURNAL IN NATURE.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 14, 9:45 AM MST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
945 AM MST TUE JUL 14 2009

AZZ019-029>035-150700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
945 AM MST TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE MAIN WEATHER HAZARD TODAY INVOLVES OUR CONTINUING HEAT.
TEMPERATURES WILL ONCE AGAIN APPROACH RECORD HIGHS...WITH SOME OF
THE DESERTS WEST OF TUCSON REACHING 110 DEGREES. THE GREATEST RISK
OF THUNDERSTORMS THIS AFTERNOON WILL ONCE AGAIN WILL BE ALONG THE
INTERNATIONAL BORDER BETWEEN BISBEE AND SASABE. A COUPLE OF THESE
STORMS COULD BE RATHER STRONG...AND MAY PRODUCE WIND GUSTS
APPROACHING SEVERE LIMITS. ALSO LIKE YESTERDAY...A FEW OUTFLOWS
FROM THESE BORDER THUNDERSTORMS COULD RADIATE NORTH LATE THIS
AFTERNOON AND EARLY THIS EVENING ACROSS SOUTHEAST ARIZONA. THESE
OUTFLOWS COULD BRING BRIEFLY GUSTY WINDS OF 40 TO 50 MPH AND
LOCALIZED BLOWING DUST. THEY COULD ALSO IGNITE A COUPLE OF VALLEY
STORMS...BUT THE RISK OF WIDESPREAD SEVERE WEATHER IS LOW...AND
MOST THUNDERSTORMS ARE EXPECTED TO DISSIPATE BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPTICK IN THUNDERSTORM ACTIVITY IS EXPECTED BEGINNING ON
WEDNESDAY AND CONTINUING INTO THE WEEKEND. THIS INCREASE COULD
ALSO INCREASE THE RISK OF BOTH SEVERE THUNDERSTORMS AND HEAVY
RAIN...BUT THOSE DETAILS ARE STILL UNCERTAIN. DESPITE THIS
INCREASE IN THUNDERSTORMS...IT WILL REMAIN HOT ACROSS SOUTHEAST
ARIZONA THROUGH EARLY NEXT WEEK WITH ABOVE AVERAGE TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.